Editorials

Radioiodine and thyroid eye disease

BMJ 1999; 319 doi: https://doi.org/10.1136/bmj.319.7202.68 (Published 10 July 1999) Cite this as: BMJ 1999;319:68

Use with caution

  1. John P Walsh, Locum lecturer,
  2. Colin M Dayan, Consultant senior lecturer (colin.dayan@bris.ac.uk),
  3. Michael J Potts, Consultant ophthalmic surgeon
  1. University Department of Medicine, Bristol Royal Infirmary, Bristol BS2 8HW
  2. Bristol Eye Hospital, Bristol BS1 2LX

    Ophthalmopathy is a characteristic feature of Graves' disease, although it is usually mild or subclinical. Enlargement of the extraocular muscle can be shown by computed tomography or magnetic resonance scanning in most patients with autoimmune hyperthyroidism, but only in 10-25% of cases does this result in clinically important problems such as proptosis, conjunctival oedema, or ophthalmoplegia—and the dreaded complication of optic nerve compression is mercifully rare.1 When it does occur, however, severe thyroid eye disease is difficult to treat and may result in disfigurement, diplopia, or visual loss. Radioactive iodine (I-131) is widely used to treat the thyrotoxicosis of Graves' disease, but, despite its demonstrable efficacy and safety,2 there have long been concerns about its possible adverse effect on thyroid eye disease. Recently definitive evidence for this link has been presented.3 As a result, all doctors should now be aware that radioiodine should be used with caution in patients with ophthalmopathy.

    In their large, well designed …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe